Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 165, NWS Birmingham, AL

May 24, 2001Autauga County, Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2001, 8:13 PM CDT for Autauga County, Lowndes County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2001, 8:13 PM CDT (01:13 UTC)
Expired
May 24, 2001, 8:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Autauga County, AL, Lowndes County, AL

What was reported inside it

TimeReportWhereRemark
May 24, 8:30 PM CDTHail 0.88Prattville, ALNickel size hail fell in Prattville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1968 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 250115 CCA
SVRBHM
ALC001-085-250145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 PM CDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN CENTRAL ALABAMA
  NORTHEASTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 845 PM CDT

* AT 807 PM CDT...AUTAUGA EMERGENCY MANAGEMENT REPORTED A SEVERE 
THUNDERSTORM 8 MILES WEST OF PRATTVILLE...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHEASTERN AUTAUGA COUNTY.

HAIL TO THE SIZE OF NICKELS HAS BEEN REPORTED WITH THIS STORM. IF YOU
ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:13 PM CDT, 5 hours earlier.

Area forecast discussion, May 24, 3:13 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
313 PM CDT THU MAY 24 2001

TWO AREAS OF CONVECTION DEVELOPING THIS AFTERNOON.  A BROKEN LINE OF
THUNDERSTORMS ACROSS MIDDLE TENNESSEE EXTENDING ALONG COLD FRONT...
AND CONVECTION ACROSS CENTRAL ALABAMA FIRING IN A ZONE OF HIGHER
INSTABILITY.  AREAL COVERAGE SHOULD INCREASE REMAINDER OF THE
AFTERNOON...AS ACTIVITY SURFACE HEATING INDUCED.  STRONGEST STORMS
SHOULD DEVELOP ACROSS CENTRAL ALABAMA IN ZONE OF HIGHER SURFACE
TEMPS AND DEWPOINTS.  SEVERE STORMS STILL A POSSIBILTY THROUGH THE
EVENING HOURS AND WILL MENTION IN ZONE PACKAGE.  PASSAGE OF COLD
FRONT WILL BRING END TO RAIN...WITH FRONT EXPECTED TO BE NEAR
MONTGOMERY BY 12 FRIDAY.

UPPER LOW WILL BEGIN TO LOOP BACK NORTHWARD ON FRIDAY AND END UP OVER
THE GREAT LAKES REGION THIS WEEKEND.  UPPER LOW WILL REMAIN JUST FAR
ENOUGH TO OUR NORTH TO KEEP ALABAMA IN DRY SLOT.  ETA/AVN SHOWING
SOME MOISTURE RETURN LATE SATURDAY NIGHT AND INTO SUNDAY.  I WILL
HOLD OFF INCLUDING POPS IN THIS FORECAST PACKAGE FOR WEEKEND PERIOD
UNTIL MODELS GET A BETTER HANDLE ON TIMING AND AMOUNT OF MOISTURE
WITH NEXT IMPULSE.

HSV BB 054/071 049/075 055 58400
BHM BB 056/074 050/078 058 586-0
MGM EB 062/080 051/082 060 58620=

.BHM...NONE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:14 PM CDTSevere Thunderstorm WarningBMXEtowah31 min
May 24, 8:19 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery41 min
May 24, 8:20 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore, Tallapoosa40 min
May 24, 8:36 PM CDTSevere Thunderstorm WarningBMXBlount24 min
May 24, 8:43 PM CDTSevere Thunderstorm WarningBMXEtowah, Marshall32 min
May 24, 8:45 PM CDTSevere Thunderstorm WarningBMXSumter30 min
May 24, 9:09 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter36 min
May 24, 9:18 PM CDTSevere Thunderstorm WarningBMXHale32 min
May 24, 9:28 PM CDTSevere Thunderstorm WarningBMXBibb47 min
May 24, 9:46 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby44 min
May 24, 10:11 PM CDTSevere Thunderstorm WarningBMXCoosa, Talladega49 min
May 24, 10:32 PM CDTSevere Thunderstorm WarningBMXClay43 min
May 24, 10:38 PM CDTSevere Thunderstorm WarningBMXDeKalb, Marshall52 min
May 24, 11:41 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter34 min
May 25, 12:34 AM CDTSevere Thunderstorm WarningBMXJefferson, Shelby26 min
May 25, 12:38 AM CDTSevere Thunderstorm WarningBMXSt. Clair52 min
May 25, 1:00 AM CDTSevere Thunderstorm WarningBMXShelby30 min
May 25, 1:06 AM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega39 min
May 25, 1:37 AM CDTSevere Thunderstorm WarningBMXCleburne38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.